Home Care Checklist

USING A PATIENT-CONTROLLED ANALGESIA PUMP

In some situations, narcotic analgesics may be ordered for pain relief using patient-controlled analgesia (PCA). If the patient will be receiving PCA at home, the nurse makes sure to review the following steps with the patient and the caregiver:

How the pump works

What drug is being given

When to administer a dose

What the power source is (battery or electricity)

What to do if the battery fails or a power failure occurs

How to check the insertion site

How to change the cartridge or syringe

If the patient or caregiver will be responsible for changing the drug cartridge or syringe, the nurse teaches the following steps: Gather new syringe with drug (if refrigerated, remove it at least 30 minutes before using). Attach pump specific tubing to the drug. Prime the tubing.

Turn off the pump and clamp the infusion tubing.

Remove the tubing from the infusion site.

Flush the site (if ordered).

Remove used cartridge or syringe from the pump.

Insert the new cartridge or syringe into the pump.

Connect the new infusion tubing to the infusion site.

Turn on the pump and have the patient provide a drug dose when needed.

• The difference between the control button and the button to call the nurse (when both are similar in appearance and feel);

• The machine regulates the dose of the drug as well as the time interval between doses;

• If the control button is used too soon after the last dose, the machine will not deliver the drug until the correct time;

• Pain relief should occur shortly after pushing the button;

• Call the nurse if pain relief does not occur after two successive doses.

Narcotics for outpatient use may be prescribed in the oral form or as a timed-release transdermal patch. In certain cases, such as when terminally ill patients are being cared for at home, the nurse may give the family instruction in the parenteral administration of the drug or use of PCA (see Home Care Checklist: Using a Patient Controlled Analgesia Pump). When a narcotic has been prescribed, the nurse includes the following points in the teaching plan:

• This drug may cause drowsiness, dizziness, and blurring of vision. Use caution when driving or performing tasks requiring alertness.

• Avoid the use of alcoholic beverages unless use has been approved by the primary health care provider. Alcohol may intensify the action of the drug and cause extreme drowsiness or dizziness.

In some instances, the use of alcohol and a narcotic can have extremely serious and even life-threatening consequences that may require emergency medical treatment.

• Take the drug as directed on the container label and do not exceed the prescribed dose. Contact the primary health care provider if the drug is not effective.

• If gastrointestinal upset occurs, take the drug with food.

• Notify the primary health care provider if nausea, vomiting, and constipation become severe.

• To administer the transdermal system, remove the system from the package and immediately apply it to the skin of the upper torso. To ensure complete contact with the skin surface, press for 10 to

20 seconds with the palm of the hand. After 72 hours, remove the system and, if continuous therapy is prescribed, apply a new system. Use only water to cleanse the site before application because soaps, oils, and other substances may irritate the skin. Rotate site of application. The used patch should be folded carefully so the system adheres to itself.

EVALUATION

• The therapeutic effect occurs and pain is relieved.

• The patient demonstrates the ability to effectively use PCA.

• Adverse reactions are identified, reported to the primary health care provider, and managed through appropriate nursing interventions.

• No evidence of injury is seen.

• Body weight is maintained.

• The patient is free of drug dependence.

• The patient and family demonstrate understanding of the drug regimen.

• Critical Thinking Exercises

1. Ms. Taylor is receiving meperidine for postoperative pain management. In assessing Ms. Taylor approximately 20 minutes after receiving an injection of meperidine, the nurse discovers Ms. Taylor's vital signs are blood pressure 100/50 mm Hg, pulse rate 100 bpm, and respiratory rate 10/min. Determine what action, if any, the nurse should take.

2. Mr. Talley, a 64-year-old retired schoolteacher, has cancer and is to receive morphine through a PCA infusion pump. His wife is eager to help, but Mr. Talley is very independent and refuses any assistance from her. Formulate a teaching plan for Mr. Talley that includes the use of PCA, adverse reactions to expect, and what adverse reactions to report. Discuss what methods the nurse might use to include Mrs. Talley in the care of her husband.

3. Roger Baccus, age 23 years, is prescribed Demerol for postoperative pain. You discover in his health history on the chart that he has a history of alcohol and drug use. Determine what further assessments you would need to make. Explain how Roger's answers would influence the actions that you as a nurse would take.

4. Discuss the important preadministration assessments that must be made on the patient receiving a narcotic analgesic.

5. Joe Thompson, age 48 years, is taking morphine to manage severe pain occurring as the result of cancer. The primary health care provider has prescribed an around-the-clock dosage regimen. Joe is asking for the pain drugl to 2 hours before the next dose is due. One of your co-workers feels that Joe is becoming addicted to the narcotic analgesic. Analyze this situation. What signs and symptoms would you look for in Joe? What information (if any) would you discuss with your co-worker. Discuss the actions you would take in providing the best possible care for this patient.

• Review Questions

1. The nurse explains to the patient that some narcotics may be used as part of the preoperative medication regimen to .

A. increase intestinal motility

B. facilitate passage of an endotracheal tube

C. enhance the effects of the skeletal muscle relaxant

D. lessen anxiety and sedate the patient

2. Each time the patient requests a narcotic analgesic, the nurse must .

A. check the patient's diagnosis

B. talk to the patient to be sure he or she is not becoming addicted to the narcotic

C. determine the exact location of the pain, a description of the pain, and when the pain began

D. administer the narcotic with food to prevent gastric upset

3. Which of the following findings requires that the nurse withhold a narcotic and immediately contact the health care provider?

A. a pulse rate of 80 bpm

B. a significant decrease in blood pressure or a systolic pressure below 100 mm Hg

C. a respiratory rate of 20/min

D. blood pressure with a systolic pressure of 140 mm Hg

4. When administering narcotic analgesics to an elderly patient, the nurse monitors the patient closely for

A. an increased heart rate

B. euphoria

C. confusion

D. a synergistic reaction

5. When monitoring a patient receiving a narcotic agonist-antagonist, the nurse must be aware that

A. symptoms of narcotic withdrawal may occur in those addicted to narcotics

B. severe respiratory depression may occur

C. serious cardiac arrhythmias may develop

D. CNS stimulation is possible

• Medications Dosage Problems

1. A patient is prescribed oral morphine 12 mg. The dosage available is 10 mg/mL. The nurse administers

2. A patient is prescribed fentanyl (Sublimaze) 50 mcg IM 30 minutes before surgery. The nurse has available a vial with a dosage strength of 0.05 mg/1 mL. The nurse calculates the dosage and administers_.

chapter

Was this article helpful?

0 0
10 Ways To Fight Off Cancer

10 Ways To Fight Off Cancer

Learning About 10 Ways Fight Off Cancer Can Have Amazing Benefits For Your Life The Best Tips On How To Keep This Killer At Bay Discovering that you or a loved one has cancer can be utterly terrifying. All the same, once you comprehend the causes of cancer and learn how to reverse those causes, you or your loved one may have more than a fighting chance of beating out cancer.

Get My Free Ebook


Post a comment